North Dakota, 2008

High Wind in North Dakota, May 1, 2008

May 1, 2008 · NWS BIS · 9 events in 9 counties and zones

A low pressure system pushed east across North Dakota and resulted in high winds over the south central part of the state for a few hours during the early evening of Thursday, May first. Winds were sustained around 40 mph with gusts as high as 68 mph measured at St.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A low pressure system pushed east across North Dakota and resulted in high winds over the south central part of the state for a few hours during the early evening of Thursday, May first. Winds were sustained around 40 mph with gusts as high as 68 mph measured at St. Anthony in Morton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 1, 3:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 1, 3:11 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT THU MAY 1 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT..
STILL SOME DISAGREEMENT BETWEEN MODELS ON NORTHERN EXTENT OF QPF
WITH THE GFS MOST AGGRESSIVE IN PUSHING QPF FARTHEST NORTH INTO
CENTRAL NORTH DAKOTA. MODELS STILL ALL POINT TO SIGNIFICANT QPF OVER
THE SOUTHWEST QUARTER OF THE STATE. BEYOND FRIDAY...MODELS ARE IN
PRETTY GOOD AGREEMENT.

BIGGEST PROBLEM TONIGHT  WILL BE SNOW AMOUNTS. FORECAST MODEL BUFR
SOUNDINGS INDICATE RAIN CHANGING TO SNOW IN THE FAR SOUTHWEST AFTER
00Z. SOME GROUND TRUTH REPORTS SHOW PRECIPITATION ALREADY CHANGING
TO SNOW OVER SOUTHEAST MT AND FAR NORTHWEST SOUTH DAKOTA.
THUNDERSTORMS DEVELOPING OVER SOUTH CENTRAL NORTH DAKOTA THIS
AFTERNOON AND LIFTING NORTHWEST MAY HELP COOL ATMOSPHERE ENOUGH TO
GET AN EARLIER CHANGEOVER TO SNOW. STRONG DIFLUENT FLOW WITH
ABUNDANT MOISTURE ALONG INVERTED THROUGH 06Z...THE UPPER
LOW...WHICH MOVES INTO THE CENTRAL HIGH PLAINS BEGINS TO DROP A
BIT SOUTHEAST AFTER THIS...MARKING THE BEGINNING OF AN OVERALL
DOWNTREND IN QPF FROM WEST TO EAST.

A LIMITING FACTOR IN SNOW ACCUMULATION WILL BE THE WARM GROUND AND
MOIST LOWER LEVELS. IF CONVECTION DOESNT GET THINGS GOING EARLY.
EXPECT AROUND A SIX HOUR PERIOD OF SNOWFALL BEFORE PRECIP TAPERS
OFF. WOULD EXPECT AN HOUR OR TWO FOR SNOW TO BEGIN ACCUMULATING.
IF CONVECTIVE PRECIP DEVELOPS...WE CAN DISCOUNT THE 1 TO 2 HOURS
UNTIL SNOW ACCUMULATES.

HAVE DECIDED TO ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR SOUTHWEST
AND FAR SOUTH CENTRAL NORTH DAKOTA. THE OLD WATCH AREA (BOWMAN SLOPE
AND ADAMS COUNTIES) WILL SEE THE HEAVIEST AMOUNTS OF 3 TO 6 INCHES.
WITH BOWMAN COUNTY THE MOST LIKELY OF ALL TO POSSIBLY EXCEED THESE
AMOUNTS. BILLINGS AND GOLDEN VALLEY SOUTHEAST THROUGH STARK...
GRANT AND SIOUX WILL SEE LESSER AMOUNTS. GENERALLY 2 TO 4 INCHES
BORDERING SLOPE AND ADAMS COUNTIES...TAPERING TO LESS THAN AND
INCH. WINDS WILL PICK UP TONIGHT IN THE ADVISORY AREA...PRODUCING
AREAS OF BLOWING SNOW.

IN ADDITION TO THE SNOW...WILL CONTINUE THE WIND ADVISORY FOR THE
REST OF SOUTHWEST AND CENTRAL NORTH DAKOTA. STRONG WINDS OF 25 TO
35 MPH WITH GUSTS TO AROUND 50 MPH WILL CONTINUE THROUGH THIS
EVENING.

PRECIP CHANCES TONIGHT WILL TAPER QUICKLY AS YOU MOVE NORTH AND
EAST. THE NORTHEAST THIRD OF OUR CWA WILL BE HARD PRESSED TO SEE
MUCH IF ANY PRECIPITATION.

AFTER SNOW ENDS AND WIND DIMINISH ON FRIDAY...REMAINDER OF THE
FORECAST LOOKS GOOD...AND NO SIGNIFICANT CHANGES TO PREVIOUS
FORECAST PACKAGE.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
BROAD RIDGING OVER NORTH DAKOTA MONDAY WITH SOME WEAK ENERGY
UNDERCUTTING THE RIDGE ALONG THE ND/SD BORDER MONDAY INTO MONDAY
NIGHT. PREVIOUS FORECASTS HAD MENTION OF SLIGHT CHC OF PRECIP HERE
AND HAVE CONTINUED THIS TREND. DRY TUESDAY WITH WARMER TEMPS.
WEATHER PATTERN REMAINS BENIGN UNTIL LATE WEDNESDAY THROUGH THURSDAY
NIGHT. A BETTER DEVELOPED UPPER/SFC LOW PRESSURE SYSTEM APPROACHES
WEDS WITH WARM AIR ADVECTION AND POTENTIAL FOR SLIGHT CHC SHWR/TSTM.
COLD FRONT SLOWLY COMES THROUGH THURSDAY NIGHT INTO FRIDAY WITH A
BETTER RISK OF SHOWERS. UNTIL LATE IN THE EXTENDED...EXPECT A
WARMING TREND PER H85 TEMPS AND 1000-500 THICKNESS TRENDS. HIGHS IN
THE MID 60S MONDAY RISING INTO THE UPPER 60S THROUGH THURSDAY.
COOLER BY FRIDAY AS THE COLD FRONT MOVES EAST OF OUR CWA.

&&

.AVIATION...A MOIST SYSTEM THIS AFTERNOON AND TONIGHT WILL MAINLY
AFFECT OUR SOUTHERN AERODROMES KIDK/KBIS/KJMS WITH MVFR CEILINGS
ALONG WITH GUSTY EAST TO NORTHEAST WINDS OF 25 TO 45 MPH AND
RAIN/SNOW. SNOW WILL BECOME WIDESPREAD IN THE SOUTHWEST CORNER OF
NORTH DAKOTA SHORTLY AFTER SUNSET TONIGHT WITH SEVERAL INCHES
EXPECTED BY FRIDAY MORNING. KDIK WILL BE ON THE NORTHERN FRINGE OF
SIGNIFICANT SNOWS THUS ONLY ABOUT AN INCH OR TWO IS EXPECTED HERE
WITH THE HEAVIEST A BIT FURTHER SOUTH. EXPECT RAIN AND/OR A RAIN/SNOW
MIX FURTHER EAST. NORTHERN TAF SITES CAN EXPECT SOME RAIN/SNOW BUT
CEILINGS SHOULD REMAIN VFR. CONDITIONS WILL IMPROVE ABOVE MVFR AFTER
18Z FRIDAY IN THE SOUTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR
NDZ011>013-018>023-025-033>037-041-042-045>048-050-051.

SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM
MDT FRIDAY FOR NDZ031-032-040-043-044.

SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT CDT /11 PM MDT/
TONIGHT TO 1 PM CDT /12 PM MDT/ FRIDAY FOR NDZ033-041-042-045.

&&

TWH/KS
Hazardous weather outlook, May 1, 3:26 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
426 PM CDT THU MAY 1 2008

NDZ001>005-009-010-017-022130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-
MCKENZIE-
426 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ011>013-018>023-025-034>037-046>048-050-051-022130-
WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
426 PM CDT THU MAY 1 2008 /326 PM MDT THU MAY 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT FOR SOUTH CENTRAL AND MOST OF
SOUTHWEST NORTH DAKOTA THIS AFTERNOON AND THIS EVENING.

STRONG EAST TO NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS AS
HIGH AS 50 MPH WILL CONTINUE ACROSS MOST OF SOUTH CENTRAL AND
SOUTHWESTERN NORTH DAKOTA. A DEEP BROAD LOW PRESSURE SYSTEM IN
NEBRASKA WILL REMAIN NEARLY STATIONARY THIS EVENING THEN MOVE INTO
CENTRAL SOUTH DAKOTA OVERNIGHT. THIS WILL CAUSE WINDY CONDITIONS
ACROSS THE NORTHERN PLAINS. THE WINDS WILL DIMINISH BELOW ADVISORY
CRITERIA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
ANY WIND DAMAGE OR WINDS STRONGER THAN 55 MPH.

NDZ031-032-040-043-044-022130-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-ADAMS-
326 PM MDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 6 PM THIS
EVENING TO NOON MDT FRIDAY.

EXPECT RAIN EARLY THIS EVENING...CHANGING TO SNOW. THE SNOW WILL
CONTINUE...HEAVY AT TIMES TONIGHT AND TAPER OFF FRIDAY MORNING.
IN ADDITION...BLOWING AND DRIFTING SNOW COULD DEVELOP TONIGHT...CREATING
NEAR BLIZZARD CONDITIONS IN SOME AREAS. EXPECT 1 TO 4 INCHES OF
ACCUMULATION BY FRIDAY MORNING...SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
SNOW AMOUNTS TONIGHT THROUGH FRIDAY MORNING.

NDZ033-041-042-045-022130-
STARK-HETTINGER-GRANT-SIOUX-
426 PM CDT THU MAY 1 2008 /326 PM MDT THU MAY 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM MIDNIGHT CDT
/11 PM MDT/ TONIGHT TO 1 PM CDT /NOON MDT/ FRIDAY.

EXPECT RAIN THIS EVENING...CHANGING TO SNOW BY LATE EVENING.
THE SNOW WILL CONTINUE OVERNIGHT AND TAPER OFF FRIDAY MORNING. IN
ADDITION...BLOWING AND DRIFTING SNOW COULD DEVELOP TONIGHT. SNOW
ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE OVER WESTERN GRANT AND
SIOUX COUNTIES BY MIDDAY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
SNOW AMOUNTS TONIGHT THROUGH FRIDAY MORNING.

KS/TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Emmons

When
May 1, 5:00 PM CST to 7:00 PM CST
Where
Emmons forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Sustained winds of 42 mph were measured at Linton.

High Wind, Morton

When
May 1, 6:00 PM CST to 8:00 PM CST
Where
Morton forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Sustained winds were measured at 40 mph with gusts to 68 mph at St. Anthony.

High Wind, Oliver

When
May 1, 6:00 PM CST to 8:00 PM CST
Where
Oliver forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Public
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Grant

When
May 1, 6:00 PM CST to 8:00 PM CST
Where
Grant forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Public
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

High Wind, McIntosh

When
May 1, 6:00 PM CST to 8:00 PM CST
Where
McIntosh forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Public
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

High Wind, Sioux

When
May 1, 6:00 PM CST to 8:00 PM CST
Where
Sioux forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Public

High Wind, Kidder

When
May 1, 6:00 PM CST to 8:00 PM CST
Where
Kidder forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Public
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, Burleigh

When
May 1, 6:00 PM CST to 8:00 PM CST
Where
Burleigh forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Wind speed was estimated based on damage to a roof and to trees in east and south Bismarck.

High Wind, Logan

When
May 1, 6:00 PM CST to 8:00 PM CST
Where
Logan forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Public
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94781, 94786, 102540, 102541, 102542, 102543, 102545, 102547, 102550.